Dr. Ticcy is a pseudonym for the Tourette Syndrome Foundation of Canada National Office, which draws on information from experts across Canada and beyond to answer questions from the TS community. Please send your questions to firstname.lastname@example.org with the salutation “Dear Dr. Ticcy.”
Dear Dr. Ticcy,
Several people I know, including myself, have TS and something called hyperacusis. What is hyperacusis and how is it treated?
Thank you for that great question.
Hyperacusis is a disorder that affects how a person perceives loudness. Someone with hyperacusis may seem extremely sensitive to sound and might find many noises painfully loud, even unbearable.
Both adults and children can have hyperacusis, though the condition only affects 1 in 50,000.
There are many different causes for hyperacusis including adverse reactions to medicine or surgery, chronic ear infections, autoimmune diseases, exposure to loud noises, head injury and tinnitus (ringing in the ear).
A hearing specialist, or audiologist, usually diagnoses hyperacusis using a special hearing test called an audiogram.
Unfortunately, there is no corrective surgical treatment for available for hyperacusis, however, there are several therapies that may help with symptoms.
Retraining therapy combines counseling with acoustic therapy, which helps lessen the patients’ sensitivity to sound while also teaching them to view sound more positively.
Using a sound generator is another treatment approach. It involves the patient wearing a small device that looks similar to a hearing aid. The device produces gentle and steady sounds at a low level for a certain period every day. The aim is for the auditory nerves and brain centres to become desensitized so that a person can tolerate normal sounds again.
According to medical specialists at the University of California, San Francisco, blocking the ear with earplugs is not recommended as it could further alter the brain’s calibration of loudness and may result in the brain further restricting its comfort range.
If you think that you may have hyperacusis, please talk to your doctor about it.